Doctors: Be wary of new PPI studies linking drug to health problems
Proton pump inhibitors may be one of the most commonly prescribed drugs in the country, but some heartburn suffers are wary after recent studies have reported associations between prescription PPI use and an array of health problems, including bone fractures, kidney problems, heart attacks and dementia.
But Dr. Ashley Maranino, who specializes in gastroenterology at Southwestern Vermont Medical Center, says studies related to PPIs — common brand names include Nexium, Prilosec and Prevacid — need to be interpreted with "a lot of caution."
For example, a recent study where the medication is associated with dementia, Maranino said, is a claim study. That means its authors review charts and see what diagnoses patients have been given and what medication they are taking.
"It's actually a little bit misleading," said Maranino. "I think you really need to look at the quality of the data to see if these studies have any value."
Studies linking the use of PPIs to osteoporosis were not clear, she said, but the association between PPIs and bone fractures is "pretty well established." The data shows people taking PPIs may be more at risk for bone fractures.
Dr. Chi Zhang, a private practice gastroenterologist based in North Adams, Mass., said the medication has been around for 30 to 35 years. He has seen studies linking PPIs to bone fractures and pneumonia. The three newest releases say PPIs can increase the risk for kidney malfunction, heart attack and dementia.
"These studies are observational studies. These are not considered to be the cause-all factor. It's not definitely directly linked," Zhang said, noting the studies usually involve people taking the medication for long periods of time like 10 or 20 years. "The bottom line is, it's not something we need to panic about."
Dr. Jeffrey Potash, gastroenterologist at Brattleboro Memorial Hospital, said acid reflux is very common. More than 3 million cases are reported annually in the United States, according to the Mayo Clinic.
But when it comes to linking PPIs to other health issues, Potash pointed to a recent American College of Gastroenterology report that addressed a study of claims data suggesting an association between PPI-use and dementia in the elderly. The analysis did not prove PPIs cause dementia, the ACG said, explaining there was association, but not causation. The association could be further weakened, according to Dr. Lewis H. Kuller at the University of Pittsburgh, who pointed out that the elderly often take more medications than other age groups.
"The ACG takes all these studies very seriously," Maranino said. "They review all the data and put out statements. They are a good resource."
The study authors "recognize that in order to evaluate the cause-and-effect relationships in the elderly, more research in the form of randomized, prospective clinical trials is needed."
The ACG encourages patients to discuss medications with their health-care providers and follow package instructions on over-the-counter PPIs. If a patient has taken the medication for an extended period of time, they should consult their doctor before stopping or changing doses.
Maranino said she thinks it is important to control acid reflux symptoms, which can include a burning feeling or pains in the esophagus, coughing and laryngitis. As a general rule of thumb, she tries to put patients on the lowest dosage possible so the level of acid exposure and inflammation is controlled.
"We have a team approach," added Robert Sherman, Jr., director of pharmacy services at SVMC who works with specialists and health care providers to make sure symptoms are managed appropriately.
The team also looks at whether modifications can be made to a patient's lifestyle. Maranino warns that people find it difficult to make such changes. They often opt for medication instead, she said.
Some of the best proven strategies, according to Maranino, include weight loss, elevating the head while sleeping at night and not eating two to three hours before bedtime. If a correlation between a certain type of food and acid reflux can be made, she advises patients to "definitely stay clear" of the item.
Contact Chris Mays at firstname.lastname@example.org or 802-254-2311, ext. 273.
TALK TO US
If you'd like to leave a comment (or a tip or a question) about this story with the editors, please email us. We also welcome letters to the editor for publication; you can do that by filling out our letters form and submitting it to the newsroom.